May 27, 2009
Cancer drug removes man’s fingerprints
A Singapore oncologist advises cancer patients treated with the drug capecitabine to carry a doctor's letter on the treatment if they have U.S travel plans.
Dr. Eng-Huat Tan of the National Cancer Centre in Singapore, said the head and neck cancer of his 62-year-old patient had spread, but the cancer responded well to chemotherapy. To help prevent a recurrence of the cancer the patient was put on a maintenance dose of capecitabine, Tan said.
Capecitabine is a common anticancer drug used in head and neck cancers, and breast, stomach and colorectal cancers. One of its adverse side-effects can be hand-foot syndrome -- chronic inflammation of the palms or soles of the feet and the skin can peel, bleed and develop ulcers or blisters.
This can give rise to eradication of fingerprints with time, Tan said in a statement.
In December 2008, after more than three years of capecitabine, the patient went to the United States to visit his relatives. He was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints. He was allowed to enter after the custom officers were satisfied that he was not a security threat.
The patient was advised to travel with a letter from his oncologist stating his condition and the treatment he was receiving to account for his lack of fingerprints to facilitate his entry in future, Tan said.
The finding was published in the Annals of Oncology.